Linezolid-induced reversible bicytopenia in a 4-year-old boy with methicillin-resistant Staphylococcus aureus bacteremia


Tavil B., Balci Y. I. , Yildirim I., Tavil Y., Secmeer G., CEYHAN M., ...More

PEDIATRIC HEMATOLOGY AND ONCOLOGY, vol.25, no.1, pp.67-71, 2008 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 25 Issue: 1
  • Publication Date: 2008
  • Doi Number: 10.1080/08880010701703628
  • Title of Journal : PEDIATRIC HEMATOLOGY AND ONCOLOGY
  • Page Numbers: pp.67-71

Abstract

The authors report on a 4-year-old child with the diagnosis of tetralogy of Fallot (TOF) and infective endocarditis. Methicillin-resistant Staphylococcus aureus (MRSA) was isolated from the blood culture of the patient. While receiving imipenem, amikacin, and linezolid therapies, the boy's general condition improved, acute phase reactants decreased, and his blood culture became negative for MRSA. On his follow-up echocardiography, the vegetation had also disappeared. However, he developed progressive bicytopenia following linezolid therapy for 5 weeks. During linezolid therapy, his hemoglobin level decreased from 12.1 to 5.3 g/dL and his platelet count from 242 x 109 to 14 x 10(9)/L. His white blood cell count (WBC) did not decrease during linezolid therapy. Six days following termination of linezolid therapy, his hemoglobin had increased to 8.2 g/dL and platelet count to 192 x 10(9)/L. Thus, it should be kept in mind that linezolid may induce cytopenias in children. If these side effects of linezolid are known, unnecessary laboratory investigations may be prevented and cessation of the drug may be sufficient for reversal of the cytopenias.